[Home ] [Archive]    
:: Main :: About :: Current Issue :: Archive :: Search :: Submit :: Contact ::
:: Volume 12, Issue 2 (March-April 2018) ::
IJT 2018, 12(2): 33-35 Back to browse issues page
Respiratory Apnea in Patients with Acute Poisoning by Tramadol (Two Years Study)
Seyed Kazem Taheri , Gholamali Dorooshi , Saeed Afzali
Department of Forensic Medicine and Toxicology, School of Medicine, Hamadan University of Medical Sciences, Hamadan, Iran. , afzali691@yahoo.com
Abstract:   (381 Views)
Background: Tramadol is an analgesic drug being abused today a lot. Excessive ingestion will lead to hazardous complications such as convulsion and occasionally respiratory apnea. The aim of this study based on frequency respiratory apnea in patients with acute tramadol poisoning hospitalized in Farshchian Hospital of Hamadan, Iran from Jan 2014 to Dec 2015.
Methods: All patients with tramadol poisoning who hospitalized and treated at poisoning ward were enrolled into the study. Their demographic data including age, gender, drug ingestion dose, and respiratory apnea leading to taking naloxone or intubation collected and analyzed statistically by SPSS software.
Results: Overall, 350 patients aged between 14 to 68 yr old were investigated. About 75% of them were male and among them, 81.14% had deliberate self-poisoning. 4.86% developed apnea whose average tramadol consumption was 4158.83 mg. In patients who had not apnea, the average tramadol consumption was 122.38 mg, that was statistically significant difference (P<0.001).
Conclusion: Although apnea development frequency in patients with excessive tramadol ingestion is rare, it is significant as a potentially life-threatening risk, occasionally ignored.
Keywords: Apnea, Iran, Poisoning, Tramadol
Full-Text [PDF 666 kb]   (158 Downloads)    
Type of Study: Research | Subject: Special
References
1. Shadnia S, Soltaninejad K, Heydari K, Sasanian G, Abdollahi M. Tramadol intoxication: a review of 114 cases. Hum Exp toxical 2008;27(3):201-5. [DOI:10.1177/0960327108090270]
2. Marquardt KA, Alsop JA, Albertson TE. Tramadol exposures reported to statewide poison control system. Ann Pharmacother 2005;39(6):1039-44. [DOI:10.1345/aph.1E577]
3. Spiller HA, Gorman SE, Villalobos D, Gorman SE, Villalobos D, Benson BE, et al. Prospective multicenter evaluation of Tramadol exposure. J Toxicol Clin Toxicol 1997; 35:361-4. [DOI:10.3109/15563659709043367]
4. Soleymani F, Shalviri G, Abdollahi M. Pattern of use and adverse drug reactions of Tramadol; a review of 336,610,664 insured prescriptions during 5 years. Int J Pharmacol 2011; 7:757-60. [DOI:10.3923/ijp.2011.757.760]
5. Talaie H, Panahandeh R, Fayaznouri M, Asadi Z, Abdollahi M. Dose independent occurrence of seizure with Tramadol. J Med Toxicol 2009; 5:63-7. [DOI:10.1007/BF03161089]
6. Jovanović-Cupić V, Martinović Z, Nesić N: Seizures associated with intoxication and abuse of Tramadol. Clin Toxicol 2006; 44:143-6. [DOI:10.1080/1556365050014418]
7. De Decker K, Cordonnier J, Jacobs W, Coucke V, Schepens P, Jorens PG. Fatal intoxication due to Tramadol alone; case report and review of the literature. Forensic Sci Int 2008; 175(1):79-82. [DOI:10.1016/j.forsciint.2007.07.010]
8. Richter W, Barth H, Floh L, Giertz H. Clinical investigation on the development of dependence during oral therapy with Tramadol. Arzneim Forsch 1985; 35:1742-4.
9. Shipton EA. Tramadol present and future. Anaesth Intensive Care 2000; 28:363-74.
10. Grond S, Sablotzki A. Clinical pharmacology of Tramadol. Clin Pharmacokinet 2004; 43:879-923. [DOI:10.2165/00003088-200443130-00004]
11. McDiarmid T, Mackler L, Schneider DM. Clinical inquiries. What is the addiction risk associated with Tramadol? J Fam Pract 2005; 54:72-3.
12. Hassanian-Moghaddam H, Farajidana H, Sarjami S, Owliaey H. Tramadol-induced apnea. Am J Emerg Med 2013; 31(1):26-31. [DOI:10.1016/j.ajem.2012.05.013]
13. Ahmadi H, Hosseini J, Rezaei M. Epidemiology of tramadol overdose in Imam Khomeini hospital, Kermanshah, Iran (2008). J Kermanshah Univ Med Sci 2011; 15:72–7.
14. Delirrad M, Ebrahimi E, Majidi M. Evaluation of demographic characteristics and renal function indices in acute Tramadol intoxicated patients in Ayatollah Taleghani hospital, Urmia, Iran. J Urmia Univ Med Sci 2015; 25(12),1060-6.
15. Zabihi E, Hoseinzaadeh A, Emami M, Mardani M, Mahmoud B, Akbar MA. Potential for tramadol abuse by patients visiting pharmacies in northern Iran. Subst Abuse 2011;5:11-15. [DOI:10.4137/SART.S6174]
16. Sanaei-Zadeh H. Tramadol intoxication and shoulder pain. Eur Rev Med Pharmacol Sci 2014; 18(2):285-6.
17. Ryan NM, Isbister GK. Tramadol overdose causes seizures and respiratory depression but serotonin toxicity appears unlikely. Clin Toxicol 2015; 53(6):545-50. [DOI:10.3109/15563650.2015.1036279]
18. Tjäderborn M, Jönsson AK, Hägg S, Ahlner J. Fatal unintentional intoxications with tramadol during 1995-2005. Forensic Sci Int 2007; 173(2-3):107-11. [DOI:10.1016/j.forsciint.2007.02.007]
19. Daubin C, Quentin C, Goullé JP, Guillotin D, Lehoux P, Lepage O et al. Refractory shock and asystole related to tramadol overdose. Clin Toxicol 2007; 45(8):961-4. [DOI:10.1080/15563650701438847]
20. Moore KA, Cina SJ, Jones R, Selby DM, Levine B, Smith ML. Tissue distribution of tramadol and metabolites in an overdose fatality. Am J Forensic Med Pathol 1999; 20(1):98-100. [DOI:10.1097/00000433-199903000-00023]
Send email to the article author

Add your comments about this article
Your username or Email:

CAPTCHA code



XML     Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Taheri S K, Dorooshi G, Afzali S. Respiratory Apnea in Patients with Acute Poisoning by Tramadol (Two Years Study) . IJT. 2018; 12 (2) :33-35
URL: http://ijt.arakmu.ac.ir/article-1-641-en.html


Volume 12, Issue 2 (March-April 2018) Back to browse issues page
مجله سم شناسی و مسمومیتهای ایران Iranian Journal of Toxicology
Persian site map - English site map - Created in 0.08 seconds with 31 queries by YEKTAWEB 3742